Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Des Moines, IA

June 3, 2020Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 3, 2020, 6:26 AM CDT for Ringgold County, Taylor County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 6:26 AM CDT (11:26 UTC)
Expired
Jun 3, 2020, 7:15 AM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS53 KDMX 031126
SVRDMX
IAC159-173-031215-
/O.NEW.KDMX.SV.W.0035.200603T1126Z-200603T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
626 AM CDT Wed Jun 3 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Ringgold County in south central Iowa...
  Southeastern Taylor County in southwestern Iowa...

* Until 715 AM CDT.

* At 626 AM CDT, a severe thunderstorm was located 10 miles southeast
  of Lenox, or 11 miles west of Mount Ayr, moving southeast at 15
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mount Ayr, Clearfield, Blockton, Redding, Benton, Maloy, Delphos,
  Athelstan, Mt Ayr Municipal Airport and Lake Of Three Fires State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4058 9466 4070 9470 4081 9446 4063 9401
      4058 9402 4057 9451
TIME...MOT...LOC 1126Z 302DEG 12KT 4076 9445 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
2 follow-up statements
678 
WWUS53 KDMX 031149
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
649 AM CDT Wed Jun 3 2020

IAC159-173-031215-
/O.CON.KDMX.SV.W.0035.000000T0000Z-200603T1215Z/
Ringgold IA-Taylor IA-
649 AM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN RINGGOLD AND SOUTHEASTERN TAYLOR COUNTIES...

At 649 AM CDT, a severe thunderstorm was located near Mount Ayr,
moving southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mount Ayr, Blockton, Redding, Benton, Maloy, Delphos, Athelstan and
Mt Ayr Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4058 9462 4068 9461 4078 9439 4063 9401
      4058 9402 4057 9451
TIME...MOT...LOC 1149Z 301DEG 16KT 4070 9437 

HAIL...1.00IN
WIND...<50MPH
 
$$

Podrazik
033 
WWUS53 KDMX 031215
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
715 AM CDT Wed Jun 3 2020

IAC159-173-031225-
/O.EXP.KDMX.SV.W.0035.000000T0000Z-200603T1215Z/
Ringgold IA-Taylor IA-
715 AM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RINGGOLD AND
SOUTHEASTERN TAYLOR COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However small 
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 4058 9462 4068 9461 4078 9439 4063 9401
      4058 9402 4057 9451
TIME...MOT...LOC 1215Z 302DEG 12KT 4066 9429 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:50 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 3, 3:50 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
350 AM CDT Wed Jun 3 2020

.DISCUSSION.../Today through Tuesday/
Issued at 350 AM CDT Wed Jun 3 2020

Weak surface boundary is slowly settling south through Iowa early
this morning and is currently near a Waterloo to Ames to Omaha line
while an outflow boundary has progressed a bit farther south towards
the Des Moines metro before washing out. There remains convective
instability in the vicinity of the boundary with MLCAPE values near
1500 J/kg and MUCAPEs near 2000 J/kg. That said, dry air in the is
more pronounced in the 850-700 mb range, therefore, current storms
that have been develop in vicinity of the boundary are likely
elevated above this layer and not realizing all of the available
instability. Still have had a few stronger updrafts in the
Grundy/Black Hawk county area and another in Dallas and Polk. These
stronger updrafts are expected to move east of the area soon.
Redevelopment of storms is possible over the far south yet this
morning but the activity will move south into Missouri as the
boundary passes through before stalling. The remainder of the day
will be dry with temperatures not quite as warm as Tuesday with
highs in the mid to upper 80s. Storms will develop across Nebraska
this evening and may reach western Iowa overnight. Greater chances
are any MCS will move south along the instability gradient and into
Missouri.

Height rises will begin Thursday as the western ridge begins to
surge back north and will bring theta-e advection back into the
state late in the day and overnight. While the boundary layer will
become unstable Thursday afternoon with little convective
inhibition, the lack of a forcing mechanism will limit thunderstorms
development until the evening as the low level jet becomes
established. A few storms may be severe over western Iowa with large
hail and damaging winds. Some uncertainty on Friday regarding
strength of the elevated mixed layer (EML) and subsequent capping
but overall, much of the area will remained capped after any remnant
morning convection.

The upper ridge will become fully established on Saturday with a few
thunderstorms again Friday night as the warm/theta-e advection lifts
though. While temperatures won't change much with highs in the upper
80s to low 90s, higher dewpoints in the mid 60s to near 70 will
result in more humidity. Early next week the ridge passing east with
the remnants of tropical storm Cristobal lifting north on the
backside of the ridge and ahead of a long wave trough. While some
long range guidance has the remnants of Cristobal reaching Iowa,
climatology would suggest the chance of this occurring to be low and
the long wave trough will push it southeast of the state.
Regardless, thunderstorm chances will return as the trough arrives
around Tuesday/Tuesday night.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1058 PM CDT Tue Jun 2 2020

Sct SHRA/TSRA will sink south through the TAF sites overnight but
VFR conditions are forecast to prevail.  Front stalls near southern
Iowa Wednesday but latest models have precip all south of the state
thorugh the fcst pd.  VFR with light and variable wind on
Wednesday/Wednesday evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...FAB
Hazardous weather outlook, Jun 3, 4:19 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
419 AM CDT Wed Jun 3 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-040930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
419 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few scattered thunderstorms are possible early this morning over
central and southern Iowa. However, no severe weather is
anticipated at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across western half of Iowa
Thursday evening into the overnight hours to Friday morning. The
main threats will be hail and damaging winds. Additional
thunderstorm chances are forecast by early next week. However, it
is too early to determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed Thursday night.

KLP

In the hours before

Special weather statement, Jun 3, 3:49 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
349 AM CDT Wed Jun 3 2020

IAZ059>061-030915-
Jasper IA-Polk IA-Dallas IA-
349 AM CDT Wed Jun 3 2020

...Strong Storm in Northern Polk County...

At 348 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grimes, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee,
Pleasant Hill, Grimes, Bondurant, Polk City, Saylorville,
Mitchellville, Granger, Prairie Meadows, Saylorville Lake,
Adventureland Amusement Park, Merle Hay Mall, Elkhart and Valeria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4163 9387 4175 9388 4185 9330 4158 9327
TIME...MOT...LOC 0848Z 265DEG 33KT 4169 9379

Podrazik
Local storm report, Jun 3, 4:53 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     5 NW ADEL               41.68N 94.09W
06/03/2020  M62 MPH          DALLAS             IA   TRAINED SPOTTER

&&

RD
Local storm report, Jun 3, 5:20 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             WINTERSET               41.34N 94.02W
06/03/2020  E1.75 INCH       MADISON            IA   PUBLIC

&&

RD
Local storm report, Jun 3, 5:21 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 AM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     HAIL             2 NNW PATTERSON         41.37N 93.89W
06/03/2020  E0.88 INCH       MADISON            IA   TRAINED SPOTTER

&&

RD

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth27 min
Jun 2, 9:47 PM CDTSevere Thunderstorm WarningDMXCrawford21 min
Jun 3, 3:49 AM CDTSpecial Weather StatementDMXPolk26 min
Jun 3, 4:24 AM CDTSevere Thunderstorm WarningDMXDallas36 min
Jun 3, 4:39 AM CDTSevere Thunderstorm WarningDMXAdair, Madison51 min
Jun 3, 4:49 AM CDTSevere Thunderstorm WarningDMXJasper, Polk35 min
Jun 3, 5:29 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren46 min
Jun 3, 6:02 AM CDTSevere Thunderstorm WarningDMXRinggold, Union43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.